Kentucky, 2011Damaging Winds in Kentucky, April 20, 2011
April 20, 2011 · NWS JKL · 7 events in 7 counties and zones
On the early morning hours of April 20th, a line of showers and thunderstorms moved in the Jackson CWA from the west. The line prompted the issuance of 4 severe thunderstorm warnings with most of the damage being due to high winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the early morning hours of April 20th, a line of showers and thunderstorms moved in the Jackson CWA from the west. The line prompted the issuance of 4 severe thunderstorm warnings with most of the damage being due to high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 20, 1:20 AM EST, 8 minutes earlier.
Area forecast discussion, Apr 20, 1:20 AM EST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
220 AM EDT WED APR 20 2011
.SHORT TERM.../TODAY THROUGH THURSDAY/...UPDATED
05Z SFC ANALYSIS SHOWS A DEEP AREA OF LOW PRESSURE MOVING THROUGH THE
OHIO VALLEY. A COLD FRONT TRAILS FROM THIS TO THE SOUTHWEST RUNNING
ROUGHLY FROM CENTRAL INDIANA TO MID ARKANSAS. AHEAD OF THIS A POTENT
QLCS SQUALL LINE IS RACING EAST WITH SEVERAL LARGE BOWS...RIPPLES
OF POTENTIAL TORNADIC CELLS...AND A WELL DEFINED COLD POOL. THE
SEVERE STORMS AT THE LEADING EDGE OF THE LINE HAVE BEEN PROLIFIC
PRODUCERS OF WIND DAMAGE AND HIGH WIND GUSTS. DO ANTICIPATE SOME
WEAKENING STILL AS IT MOVES STEADILY EAST AND INTO THE CWA.
HOWEVER...ANY WEAKENING WILL LIKELY NOT BE ENOUGH TO PREVENT A SWATH
OF SEVERE WIND GUSTS FROM CROSSING INTO EAST KENTUCKY OVER THE NEXT
SEVERAL HOURS. HAVE ANTICIPATED A SEVERE WEATHER WATCH AND ADDED
SEVERE WORDING TO THE WEATHER GRIDS. WILL LIKELY RUN WITH A PRE FIRST
PERIOD FORECAST LINE FOR THE STRONG TO SEVERE STORMS AND THEIR
PASSAGE. OTHERWISE...THE AIR MASS REMAINS MOSTLY FAVORABLE FOR
SUSTAINING THE STORMS THROUGH EAST KENTUCKY WITH TEMPERATURES IN THE
MID 70S AND DEWPOINTS IN THE LOW TO MID 50S...FOR THE MOST PART...
DRIEST EAST WHERE SOME UPPER 40S ARE FOUND. THE EARLIER CLEAR SKIES
ARE JUST ABOUT A MEMORY NOW AS HIGH AND MID LEVEL CLOUDS AHEAD OF THE
QLCS APPROACHES.
THE MODELS ARE IN DECENT AGREEMENT ALOFT WITH THE TROUGH QUICKLY
LIFTING THROUGH THE TENNESSEE AND OHIO VALLEYS IN TANDEM WITH THE
FAST FLOW ACROSS THE LAKES. WITH ITS PASSAGE THE PATTERN FLATTENS BUT
REMAINS FAST OVERHEAD TONIGHT AND INTO THURSDAY. THIS WILL ALLOW
ANOTHER BATCH OF ENERGY TO STREAM EAST INTO THE REGION BY EVENING
ALONG WITH THE CONSEQUENCES TO THE LOWER ATMOSPHERE AND THE SENSIBLE
WEATHER. FOR THE MOST PART...HAVE FOLLOWED THE NAM12/S VERSION OF
EVENTS MOST CLOSELY FOR WEATHER PURPOSES...THOUGH WITH SIGNIFICANT
EXTRAPOLATION BASED ADJUSTMENTS IN THE NEAR TERM WITH THIS SQUALL
LINE AND ITS TRAILING COLD POOL RAINS.
SENSIBLE WEATHER WILL FEATURE A STORMY START TO THE MORNING AS THE
SQUALL LINE PUSHES QUICKLY INTO THE CWA. THE JUST ISSUED TORNADO BOX
WILL BE INCORPORATED INTO THIS EARLY ISSUANCE OF THE ZONE PACKAGE AND
THE GRIDS. THE SEVERE LINE SHOULD SLOW AND WEAKEN TO SOME EXTENT AS
IT MOVES DEEPER INTO EAST KENTUCKY TOWARD DAWN. AT THE SAME TIME THE
COLD FRONT WILL FOLLOW BEHIND BY A FEW HOURS. AS THE HEAVIER
CONVECTION DIES DOWN AND RIDES EAST OUT OF THE AREA LATER THIS
MORNING WILL ALLOW FOR A THIN LINE OF THUNDERSTORMS TO ACCOMPANY THE
FRONT. WILL CONTINUE THIS IN THE EAST INTO THE AFTERNOON AND GO WITH
JUST SHOWERS FOR MOST OF THE AREA AFTER SUNSET TONIGHT. ANY LINGERING
SHOWERS WILL COME TO AN END EARLY IN THE NIGHT WITH SOME CLEARING
SKIES AND PATCHY FOG POSSIBLE TOWARDS DAWN. FOR THURSDAY...SFC HIGH
PRESSURE QUICKLY MOVING THROUGH THE OHIO VALLEY WILL MAKE FOR A
PARTLY SUNNY AND COOL START TO THE DAY...WITH CLOUDS QUICKLY MOVING
BACK IN FROM THE SOUTHWEST AS THE FRONT STARTS TO RETURN NORTH WITH
SHOWERS AND THUNDERSTORMS POSSIBLE BY LATE AFTERNOON.
FOR TEMPERATURES...FOLLOWED A BLEND OF THE MET NUMBERS AND THE
INHERITED GRIDS THROUGH THE SHORT TERM PORTION OF THE FORECAST. DID
USE THE DIURNAL FROM MODEL TOOL FOR TEMPERATURES THROUGH THURSDAY.
AS FOR POPS...ENDED UP ON THE HIGH SIDE OF MOS TODAY WITH THE
LINGERING RAINS ANTICIPATED BEHIND THE SQUALL LINE. ALSO WAS PRETTY
MUCH ON THE HIGH SIDE OF MOS FOR THE SOUTHEAST TONIGHT AND THE
SOUTHWEST LATER THURSDAY.
.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/
MODELS CONTINUE WITH GENERALLY ZONAL FLOW WITH TRAVERSING SHORT WAVE
TROUGHS TO CONTEND WITH FROM TIME TO TIME AND THESE SHORTWAVES
INTERACTING WITH A BOUNDARY THAT IS PROGGED TO INITIALLY BE SOUTH OF
THE AREA THEN MOVE NORTH AS LOW PRESSURE ORGANIZES AND TRACKS INTO
THE GREAT LAKES BY FRI NIGHT. THE BOUNDARY SHOULD SETTLE ON AVERAGE
NEAR THE OH RIVER OR PERHAPS NORTH AND REMAIN NEARLY STATIONARY
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. MODELS EVENTUALLY
AMPLIFY THE PATTERN TOWARD THE END OF THE PERIOD WITH RIDGING
BUILDING OVER THE EASTERN AND SOUTHEASTERN US AND THEN SHIFTING IT
TO THE EASTERN SEABOARD AND MEAN TROUGHING GRADUALLY MOVING FROM THE
WESTERN US AND INTO THE PLAINS AND CENTRAL US LATE IN THE PERIOD.
INITIALLY...MODELS DEVELOP CONVECTION OVER THE REGION ON THU NIGHT
DUE TO ISENTROPIC LIFT ACROSS THE REGION ASSOCIATED WITH THE
BOUNDARY RETURNING NORTH AS A WARM FRONT. WENT WITH CHANCE TO LIKELY
POPS BY LATE THU NIGHT INTO EARLY ON FRI FOR THIS. THE BOUNDARY
SHOULD LIFT NORTH OF THE AREA BY LATE FRI...BUT THEN AS THE SFC LOW
TRACKS TOWARD THE GREAT LAKES ADDITIONAL CONVECTION COULD WORK INTO
THE REGION AS THE COLD FRONT POSSIBLY BRIEFLY SAGS INTO THE CWA. AS
ADDITIONAL SHORTWAVES PASS THROUGH THE FLOW AND THE PATTERN STARTS TO
AMPLIFY DURING THE SECOND HALF OF THE PERIOD...THE BOUNDARY SHOULD
LIFT BACK NORTH OF THE REGION WITH THE REGION SPENDING A
CONSIDERABLE LENGTH OF TIME IN THE WARM SECTOR. IN FACT...A STRONGER
SFC SYSTEM SHOULD BEGIN TO DEVELOP BY MON INTO TUE IN THE PLAINS
WITH THE BOUNDARY SHIFTING FURTHER NORTH OF THE AREA. OVERALL...THE
REGION SHOULD SPEND A CONSIDERABLE AMOUNT OF TIME IN THE WARM
SECTOR AFTER FRI NIGHT.
HAVE MAINTAINED CHANCES FOR SHOWERS AND THUNDERSTORMS AS TIMING
UNCERTAINTY AND UNCERTAINTY IN PRESENCE OF SHORTWAVES FROM FRI NIGHT
THROUGH MON AS THE BOUNDARY WAFFLES NEAR OR JUST NORTH OF THE AREA
AND SURFACE WAVES COULD POTENTIALLY TRAVERSE THE BOUNDARY IN THE
LOWER OHIO VALLEY. ALSO MAINTAINED SLIGHT CHANCE TO CHANCE ON MON
NIGHT AND TUE AS CONVECTION COULD DEVELOP IN THE WARM SECTOR.
FOR TEMPERATURES...GENERALLY STAYED ON THE DIURNALLY LIMITED SIDE OF
GUIDANCE AND GENERALLY RAISED HIGH TEMPS FROM SUN THROUGH TUE IN
LINE WITH RECENT WARMER MOS GUIDANCE AND HPC GUIDANCE. TEMPERATURES
SHOULD AVERAGE SEVERAL DEGREES ABOVE NORMAL THROUGH THE PERIOD.
&&
.AVIATION.../06Z TO 06Z/
TWO CONCERNS FOR THE UPCOMING TAF PERIOD. BETWEEN 530 AND 7Z...LOW
LEVEL WIND SHEAR WILL BE THE PRIMARY CONCERN...AS A STRONG LOW LEVEL
JET STREAM PUSHES 60KT WINDS ACROSS THE OHIO AND TENNESSEE VALLEYS.
WIND GUSTS OF UP TO 45 KTS WILL BE POSSIBLE AT THE TAF SITES THROUGH
7Z. BETWEEN 7 AND 12Z...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL
BE THE CONCERN. WIND GUSTS OF 50-60MPH WILL BE POSSIBLE WITH THESE
STORMS IF THEY MAINTAIN THEIR CURRENT STRENGTH. A WELL DEFINED WIND
SHIFT WILL OCCUR AROUND 21Z...AS A STRONG COLD FRONT MOVES QUICKLY
ACROSS THE AREA. WINDS WILL CONTINUE TO GUST TO BETWEEN 20 AND 25KTS
BETWEEN 12 AND 16Z AT THE TAF SITES. A BROKEN LAYER OF MIDDLE LEVEL
CLOUDS WILL REMAIN IN PLACE AFTER 12Z. MVFR CIGS AND VSBYS WILL BE
THE PREVAILING CONDITION ONCE THE THUNDERSTORMS BEGIN TO MOVE ACROSS
THE AREA. CONDITIONS COULD DETERIORATE TO IFR FROM TIME TO TIME WITH
THE MOST INTENSE STORMS DUE TO HEAVY RAIN AND STRONG WINDS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...GREIF
LONG TERM...JP
AVIATION...AR
Hazardous weather outlook, Apr 19, 2:57 PM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT TUE APR 19 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-202300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
357 PM EDT TUE APR 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT TOWARDS DAWN.
SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY MORNING...WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS.
THUNDERSTORMS WILL ALSO BE POSSIBLE FROM TIME TO TIME FROM THURSDAY
NIGHT THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN JACKSON.
MB
In the hours before
Special weather statement, Apr 20, 1:14 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 AM EDT WED APR 20 2011
KYZ044-050>052-059-060-104-106-200645-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-POWELL-MORGAN-
214 AM EDT WED APR 20 2011
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
AM EDT WEDNESDAY MORNING...
FLEMING...
ROWAN...
BATH...
NORTHWESTERN ELLIOTT...
MONTGOMERY...
NORTHWESTERN MORGAN...
MENIFEE AND
EXTREME NORTHWESTERN POWELL.
AT 214 AM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR SIDEVIEW...OR
9 MILES EAST OF PARIS...MOVING EAST AT 60 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...RINGOS MILLS
AROUND 220 AM EDT...PLUMMERS LANDING AROUND 225 AM EDT...WALTZ AROUND
230 AM EDT...TRIPLETT AROUND 235 AM EDT...FARLEY AROUND 240 AM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM EDT WEDNESDAY MORNING
FOR EASTERN KENTUCKY.
GEOGERIAN
Thunderstorm Wind, Bath
- When
- April 20, 1:28 AM EST to 1:38 AM EST
- Where
- Bath County, 0.88 mi SE of Owingsville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 38.140, -83.760
There were several trees down around town and one utility pole leaning.
Thunderstorm Wind, Fleming
- When
- April 20, 1:28 AM EST to 1:38 AM EST
- Where
- Fleming County, 0.88 mi SW of Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.290, -83.660
There was a tree down near Hillsboro.
Thunderstorm Wind, Estill
- When
- April 20, 1:48 AM EST to 1:51 AM EST
- Where
- Estill County, 5 mi NW of Irvine
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.751, -84.035
The wind was estimated to be near 70 MPH.
Thunderstorm Wind, Lee
- When
- April 20, 1:59 AM EST to 2:07 AM EST
- Where
- Lee County, 0.55 mi E of Beattyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.580, -83.710
A small outbuilding was blown over near the Community Christian Church.
Thunderstorm Wind, Rowan
- When
- April 20, 1:59 AM EST to 2:09 AM EST
- Where
- Rowan County, 0.88 mi SW of Brady
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.160, -83.440
The event occurred at Triangle Mountain raws station between about 255 and 302.
Thunderstorm Wind, Menifee
- When
- April 20, 2:08 AM EST to 2:18 AM EST
- Where
- Menifee County, 1.63 mi E of Frenchburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 37.950, -83.600
There were trees down along County Park Road off of Hwy 460.
Thunderstorm Wind, McCreary
- When
- April 20, 3:03 AM EST to 3:13 AM EST
- Where
- McCreary County, 1 mi E of Whitley City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.720, -84.452
There were 2 trees blown down along Williamsburg Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, April 20 to 21, 2011$3.4 million · EF1 · 76 events
- Tornadoes and Hail in Texas, April 20 to 21, 2011$100,000 · EF2 · 7 events
- Tornado and Flash Flooding in Alabama, April 20 to 21, 20112 injured · $166,000 · EF1 · 49 events
- Flash Flooding and Hail in Alabama, April 20 to 21, 2011$493,000 · 1 in hail · 47 events
- Hail and Damaging Winds in Ohio, April 20, 2011$1.6 million · 78 kt wind · 12 events
- Damaging Winds in Pennsylvania, April 20, 2011$270,000 · 50 kt wind · 6 events
- Damaging Winds in Kentucky, April 20, 2011$162,000 · 87 kt wind · 6 events
- Damaging Wind in Kentucky, April 20, 2011$80,000 · 55 kt wind · 1 event
- Damaging Wind in West Virginia, April 20, 2011$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Texas, April 20, 2011$7,000 · EF0 · 27 events
- Lightning Strike in North Carolina, April 20, 20112 injured · 1 event
- Flash Flooding and Hail in Arkansas, April 20 to 21, 20111.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296026, 296027, 296028, 296029, 296036, 296030, 296033.